Medline ® Abstract for Reference 44
of 'Drug-induced thrombotic microangiopathy'
Cocaine-induced acute renal failure, hemolysis, and thrombocytopenia mimicking thrombotic thrombocytopenic purpura.
Volcy J, Nzerue CM, Oderinde A, Hewan-Iowe K
Am J Kidney Dis. 2000;35(1):E3.
Acute renal failure (ARF) can occur as a complication of cocaine abuse. We present a case of microangiopathic hemolytic anemia, ARF, and thrombocytopenia after inhalation of crack cocaine in a 38-year-old woman. Her renal failure ultimately required dialysis. She underwent renal biopsy because of persistent renal failure, hematuria, and thrombocytopenia. The biopsy findings consisted of thrombotic microangiopathy and glomerular ischemia. After treatment with fresh frozen plasma, her platelet count and bleeding resolved. The possible mechanisms involved in cocaine-induced thrombotic microangiopathy include: (1) endothelial injury, (2) vasoconstriction and/or impairment of vasodilatation, (3) procoagulant activity, and (4) antiplatelet activity. Although our patient survived after hemodialysis and transfusion of fresh frozen plasma, she continued to have residual renal insufficiency. One month later, the patient again used cocaine and presented with worsening ARF, anemia, and thrombocytopenia.
Department of Medicine, Renal Section, Morehouse School of Medicine, Atlanta, GA 30310, USA.